How to Safely Prescribe Z-Drugs
The Carlat Psychiatry Blog, Volume , Number ,
There’s good reason to be careful prescribing Z-drugs. Here’s an overview of Dr. Reban Aziz’s recent article in The Carlat Addiction Treatment Report.
- Go short-term or intermittent to reduce the potential for adverse events and withdrawal.
- Avoid for SUD or complex sleep disorders.
- Use as last resort after considering other meds and non-medication therapies.
- Educate patients to prevent driving impairment, complex sleep behaviors, and overdose.
- Adverse drug events. Including falls, head injuries, sedation, and vertigo. Zolpidem can also increase the likelihood of fractures resulting from falls in elderly patients (Kang DY et al, J Prev Med Public Health 2012;45(4):219–226). Zolpidem was implicated in 12% of all ED visits and, in such visits, 21% of the involved individuals were 65 years or older (Hampton LM et al, JAMA Psychiatry 2014;71(9):1006–1014).
- Dangerous complex sleep behaviors. Including overdosing, falling, getting burned, shooting themselves, and wandering outside in cold weather. From 1992 to 2019, voluntarily reported cases to the FDA indicated that Z-drugs were attributed to 66 serious cases of complex sleep behaviors, 20 of which resulted in death. (www.fda.gov/consumers/consumer-updates/taking-z-drugs-insomnia-know-risks).
- Motor vehicle accidents. A zolpidem blood level of 50 ng/mL can increase the risk of motor vehicle accidents by inhibiting a person’s driving ability. The FDA determined that a higher percentage of individuals experience morning impairment after using extended-release zolpidem than that of patients who use short-acting zolpidem (www.fda.gov/media/84992/download).
- Withdrawal. Prolonged usage of zolpidem is directly associated with an increased probability of withdrawal. Zolpidem is the top withdrawal offender, but all Z-drugs, including zopiclone and eszopiclone, can induce withdrawal symptoms. (Schifano F et al, Int J Neuropsychopharmacol 2019;22(4):270–277).
- Risk of an opioid overdose. Patients who are exposed to opioids, benzodiazepines, and non-benzodiazepine sedative-hypnotics at any point are 60% more likely to overdose than patients who are only exposed to opioids.
Want to learn more? Click here for the full article from Dr. Aziz. Not a subscriber? Join here.